Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Abdominal pain improved after Cipro and Metronidazole, neck and joints make cracking sound. Reason for low platelets?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1975
Answered : 154 Questions
I have had 3 severe abdominal episodes that have been going on 2 months since Nov.19th 2011. The 2nd time was 3 days later.The 3rd time was 2 1/2 weeks from the 2nd time on Dec 12th when i went into the ER. I had a CT scan and blood work.My blood count looked good except for my platelet count was 53,000. In 3 test it has gone down each time from 53,000 down to 50,000 1 week later and down to 45,000 2 more weeks later. I am 43 yrs. old,6'1" 215 lbs. and have been healthy my whole life until now. I had a colonoscopy done a yr. ago only cuz' my father had an early detection of colon cancer that he is now clear of with no chemo after the surgery since it was caught early. I was told that a few relatives have had Diverticulitis before.My abdominal pain has improved after being put on Cipro and Metronidazole???? Occasionally just a lingering feeling in my stomach.My neck feels a bit achy and my joints are somewhat making a cracking sound. The pain in my stomach started around the belly button and a little to the left.I couldn't lay or stand or nothing to relieve the pain which seemed to last close to 24hrs. each episode. Each time it seemed to happen in the middle of the night. My platelets were at around 190,000 2 yrs. ago on a routine exam but since these episodes have been dipping and are at 45,000 currently. What can cause a low platelet count when the rest of the blood looks normal? Can the low platelets cause the body aches?I don't notice anything unusual when i go to the bathroom other than when i was put on the Cipro & Metro,that same night i had black tarry stool for 2 days then beck to normal by the 3rd or 4th day. After the meds were done in 10 days, the next night i had orange urine for 2 or 3 days than back to normal. Never any burning at all and only after the meds stopped.Also when i stopped the meds,that following night i would wake up with my heart racing. Can the meds have contributed to any of this?I had an ekg that looked good and wore a Holter to monitor my heart for 24 hrs. which also looked good. Not sure if stopping the meds or just stress and nerves of not knowing are now contributing to this! What other possibilities could there be for low platelets dropping with the rest of the blood count looking normal? Thanks D
Posted Sat, 28 Apr 2012 in Abdominal Pain
Answered by Dr. Geeta Sundar 35 minutes later

I have studied your case carefully and here is my advice -
Reduction in platelet count at your age can be due to ---B -12 or folate deficiency, post bacterial or viral infection especially dengue, due to immune disorder, or various types of purpura. Since other counts are normal, leukemia is ruled out.

We have to worry if platelet count comes below 10,000; till then regular monitoring is advised. You can take B-12 and folate supplements. If there are painless red spots appearing on your body immediately report to your doctor. Most cases spontaneously come back to normal but if count is steadily reducing, you can undergo a production of platelets.

Treatment can be with steroids, platelet infusions, auto immune drugs, and immunoglobulin injections, removal of spleen, bone marrow and stem cell transplantation. However these modalities may never be required in your case.

Please follow the stepwise advice I have given and revert if you have follow up queries.

Above answer was peer-reviewed by
Follow-up: Abdominal pain improved after Cipro and Metronidazole, neck and joints make cracking sound. Reason for low platelets? 5 days later
Thanks for your help! Here's an update since your response. I had more blood test,this time for Hepatitis and a Viral Load which both came back NEGATIVE. I also went for a Bone-Marrow Biopsy that also came back NEGATIVE. I've had 4 blood test in 5 weeks and each time it has lowered. 53,000,50,000,45,000 and this last test was only a week later and remained at 45,000. My joints have become VERY achey over the past 2 weeks or so.My Whole body is sore. I haven't had the best sleep during all this and very stressed out! Can the stress and lack of sleep contribute at all to any of this? As mentioned as above, this all started with severe abdominal pain that came in 3 big episodes that led me to the ER the 3rd time in Dec. The Hematologist & The GI Doctor said i need to come in for a scope down my throat. Can stress really be the cause of a possible ULCER or is that just a myth? I have been under a lot of stress since the start of my symptoms and of course more stress trying to get answers for over 2 months.I've been healthy my whole life (43) til' now. I still wonder if it could be anything to do with food contamination at all? It all started very sudden a couple hrs. after going out to dinner and having steak & tomatoes as well! Could that have anything to do with lowering platelets and could it last this long? Like i mentioned the main thing now is the joint ache and what that cause may be? Thanks, XXXXXXX
Answered by Dr. Geeta Sundar 14 hours later
Thanks for writing back.
I'm glad that your hepatitis tests and platelet levels have stabilized albeit at a lower level.
I would suggest that a test for dengue antibodies be done before an upper gastrointestinal endoscopy is done as all your symptoms are suggestive of dengue.
While stress and lack of sleep can contribute to generalized fatigue, they may only be a contributory factor. In your case, dengue is the most likely cause for these joint pains.
Stress can be a contributory factor to the ulcers or can exacerbate the symptoms but ulcers are primarily caused by a bacterium called Helicobacter pylori and medications like non-steroidal anti-inflammatory drugs.
It is extremely unlikely that these symptoms are related to food contamination as they have lasted for so long.
All the symptoms that you have been complaining of (including the lowering of platelets) are suggestive of dengue haemorrhagic fever. Other possibilities include rickettsial infections.
I hope this answers your query and if so do indicate.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor